Friday, September 22, 2017
Pharmacy and Medications
Steroid and Withdrawal Symptoms
Dear Pharmacist, Whenever I am on Prednisolone therapy, the doctor usually explains to me about the tapering its dose from higher to smaller and then discontinue that if abrupt discontinuation is made then I will suffer from withdrawal symptoms since the body won`t produce this hormone right at the time of discontinuation. I wonder if this apply to all the steroid like hydrocortisone, dexamethasone, methylprednisolone... And if this apply to the other steroid too, why is it like this because even though the body produce steroid hormone, but it may not produce all kinds of the same synthetic steroid we have in the market today, is that right?
Thank you for contacting NetWellness. Prednisolone is in a category of medications referred to as "glucocorticoid corticosteroids" used for anti-inflammatory and immunosuppressive activity.
There are natural and synthetic corticosteroids which have different levels of potencies and different levels of other hormones. These preparations are available in various strengths and in various formulations (tablet, intravenous (I.V.) preparations, intramuscular preparations, and rectal suppositories).
Differences in the absorption or metabolism of these various strengths and formulations could affect the ability to taper steroids if needed. The ability to taper the medication may depend on a variety of factors, such as the length of therapy, the elimination of the medication from the body, the patient's health status and disease, as well as other concurrent medications.
There are recommended guidelines for glucocorticoids that state short-term therapy (up to three weeks) can be stopped and does not need to be tapered. Much of the literature with tapers has been conducted with prednisone. (The body changes prednisone to prednisolone). There are some exceptions to this rule in frail or very ill patients, where the prescriber may need to taper. For patients taking longer durations, the tapers are prescribed to prevent symptoms of a lack of cortisol in the body.
Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University